# SDR 2009FA0000588

- Difficulty date: June 29, 2009
- Submitted: June 29, 2009
- Operation: General aviation
- Aircraft: N463KC
- Make and model: Piper PA 46-350P
- Aircraft serial: 4636412
- Aircraft time: 459 hours
- Engine: Lyc TIO540AE2A
- Engine time: 459 hours
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 149NL
- Part serial: FN120957
- Condition: Failed
- Part time: 7 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

A NEW STARTER WAS INSTALLED AND AFTER JUST A FEW FLIGHTS THE STARTER FAILED TO OPERATE.  AFTER REMOVAL OF THE STARTER, FOUND THE REAR HSG OF THE STARTER (WHICH CONTAINS THE MOTOR) HAD TWISTED IN RELATION TO THE FRONT HALF OF THE STARTER.  THIS TWISTING ALSO CAUSED THE POWER WIRE TO BREAK AND SHORTED AGAINST THE HOUSING CAUSING BURN MARKS.  INSTALLED A NEW STARTER OF THE SAME TYPE AND PN AND IT FAILED AFTER THE NEXT FLIGHT, 1.5 HOURS, STRANDING THE PILOT AT A DIFFERENT AIRPORT.  AFTER TALKING TO THE MECHANIC WHO CHANGED THE SECOND STARTER (SN FN-160992),  DISCOVERED THE SAME PROBLEM HAD OCCURRED AND THAT THE REAR HSG TWISTED UPON FAILURE.
